Oklahoma, 2015

Flash Flooding and Damaging Wind in Oklahoma, July 6 to 7, 2015

July 6 to 7, 2015 · NWS OUN · 5 events in 5 counties and zones

A line of storms (some of them strong) formed along a cold front as it swept down into the southern plains through the evening of the 6th. A few areas received prolonged heavy rain, resulting in flash flooding in parts of northwest Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms (some of them strong) formed along a cold front as it swept down into the southern plains through the evening of the 6th. A few areas received prolonged heavy rain, resulting in flash flooding in parts of northwest Oklahoma. As the front continued southward through Oklahoma, more showers and storms erupted on the 7th, producing more flash flooding. The front then stalled across southeast Oklahoma, where showers and storms (along with flooding) continued into the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 6, 5:25 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 6, 5:25 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT MON JUL 6 2015

.DISCUSSION...
THE 00Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
AT 23Z...A COLD FRONT AND ASSOCIATED TSRA EXTENDED FROM BETWEEN
KPNC AND KICT TO KWWR. THIS LINE OF TSRA WILL ADVANCE SE THIS
EVENING...BRINGING 2-4 HOURS OF TSRA TO MOST TAF SITES BY 10Z
TONIGHT. AFTER THE INITIAL TSRA...WIDESPREAD SHRA WILL FILL IN
NEAR/N OF THE FRONT. THE FRONT IS EXPECTED TO STALL ROUGHLY FROM
KLTS-KCHK-KOUN-KSNL. THE RAIN TOMORROW WILL AFFECT MOST OF OK AND
N TX. A FEW TSRA WILL ALSO OCCUR...BUT ARE EXPECTED TO BE TOO
FEW/FAR BETWEEN TO WARRANT MENTION IN THE TAFS. BY
AFTERNOON...+SHRA WILL LIKELY COVER MUCH OF THE AREA FROM KSPS TO
KOKC...BRINGING CEILINGS DOWN TO ROUGHLY 500-800 FT. OUTSIDE THIS
AREA...SHRA/TSRA SHOULD BE LESS INTENSE...AND PERHAPS LESS
EXTENSIVE.

CMS
&&

.PREV DISCUSSION... /ISSUED 334 PM CDT MON JUL 6 2015/

DISCUSSION...
A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL OKLAHOMA
TONIGHT...THEN STALL SOMEWHERE ACROSS OKLAHOMA AND PERHAPS WESTERN
NORTH TEXAS. SHOWERS AND STORMS WILL OCCUR ALONG THE FRONT THIS
EVENING...PROBABLY PRODUCING OUTFLOW THAT WILL MOVE OUT AHEAD OF
THE CONVECTION. A VERY MOIST ATMOSPHERE WILL FAVOR HEAVY
RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS
ALREADY IN EFFECT...AND NO CHANGES WILL BE MADE TO IT THIS
AFTERNOON.

AN UPPER-LEVEL WAVE WILL MOVE EAST ACROSS THE REGION
TOMORROW...WHICH WILL SUPPORT WIDESPREAD RAIN AND A FEW
THUNDERSTORMS AS THE FRONT REMAINS ACROSS THE SOUTHERN PART OF OUR
FORECAST AREA...AND WARM MOIST AIR IS FORCED NORTH OVER THE
COOLER AIR NEAR THE SURFACE.

RAIN CHANCES WILL GENERALLY DIMINISH WEDNESDAY AS THE WEATHER
SYSTEMS WEAKEN OVER US...AND WILL DISAPPEAR ENTIRELY BY THE
WEEKEND WITH UPPER-LEVEL RIDGING TAKING OVER. AS IS USUAL...THIS
WILL BRING HOT WEATHER BACK TO NORTH TEXAS AND OKLAHOMA.
AND...WITH THE EXTREMELY WET GROUND...HUMIDITIES WILL BE RATHER
HIGH. ON THE OTHER HAND...THIS WILL LIMIT THE AMOUNT OF DAYTIME
HEATING THAT CAN OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  78  63  80 /  60  80  80  50
HOBART OK         68  75  62  84 /  80  90  70  30
WICHITA FALLS TX  75  83  64  85 /  50  80  80  60
GAGE OK           61  72  59  81 /  90  70  20  20
PONCA CITY OK     64  76  63  78 /  90  70  70  40
DURANT OK         74  87  69  85 /  20  40  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OKZ005>042-
     044>046.

TX...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR TXZ083>090.

&&

25/23/23
Hazardous weather outlook, Jul 6, 2:20 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT MON JUL 6 2015

OKZ004>048-050>052-TXZ083>090-072030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
320 PM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS PARTS OF NORTHERN AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM
ALVA AND WOODWARD... TO ARNETT AND THEN ALONG AND NORTH OF A LINE
FROM HOLLIS AND HOBART... TO WEATHERFORD AND KINGFISHER... TO
PERRY OKLAHOMA. THIS INCLUDES PONCA CITY...ENID AND CLINTON.

SOUTH OF THE SLIGHT RISK AREA...A FEW STRONG TO MARGINALLY SEVERE
STORMS ARE POSSIBLE...NORTH OF A SHAWNEE TO NORMAN...LAWTON AND
VERNON TEXAS LINE.

TIMING...
THROUGH 11 PM.

IMPACTS...
DAMAGING WIND GUSTS UP TO 70 MPH...
HAIL UP TO THE SIZE OF HALF DOLLARS...
LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLASH FLOODING...

DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG A COLD
FRONT IN NORTHERN AND WESTERN OKLAHOMA THIS AFTERNOON AND
EVENING. ALTHOUGH WIND SHEAR WILL BE RATHER WEAK...ENOUGH
INSTABILITY WILL BE AVAILABLE FOR STORMS TO PRODUCE DAMAGING
WINDS AND SOME HAIL. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE SOUTHWARD DURING THE OVERNIGHT HOURS WITH LOCALLY HEAVY
RAINFALL POSSIBLE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL WITHIN THE
SLIGHT RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS
THROUGH THIS EVENING.

.FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH
LATE WEDNESDAY AFTERNOON FOR A LARGE PART OF OKLAHOMA AND
WESTERN NORTH TEXAS.  PLEASE REFER TO THE WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS....
THUNDERSTORMS WILL CONTINUE TUESDAY INTO AT LEAST THURSDAY AS A
COLD FRONT MOVES SLOWLY SOUTHWARD. HOT AND HUMID WEATHER WITH
LITTLE OR NO RAIN IS EXPECTED FRIDAY THROUGH SUNDAY.

.FLOODING....
FLOODING WILL REMAIN POSSIBLE TUESDAY INTO WEDNESDAY...ESPECIALLY
ACROSS SOUTHWEST AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 6, 5:10 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT MON JUL 6 2015

OKZ011-015-062345-
MAJOR OK-DEWEY OK-
610 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MAJOR AND EASTERN
DEWEY COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
TALOGA...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
TALOGA...WESTERN CANTON LAKE AND HUCMAC.

LAT...LON 3622 9874 3605 9863 3597 9864 3586 9903
      3603 9912
TIME...MOT...LOC 2307Z 245DEG 23KT 3599 9899

MAHALE
Special weather statement, Jul 6, 5:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT MON JUL 6 2015

OKZ014>016-021-070000-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-DEWEY OK-
622 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS...NORTHWESTERN
CUSTER...NORTHWESTERN BECKHAM AND DEWEY COUNTIES UNTIL 700 PM CDT...

AT 620 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR TALOGA TO 6 MILES NORTH OF SWEETWATER...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...TALOGA...SEILING...HAMMON...LEEDEY...CAMARGO...
SWEETWATER...STRONG CITY...ANGORA...CESTOS...MOOREWOOD...NORTHWESTERN
CANTON LAKE...HUCMAC...BERLIN AND DEMPSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3616 9913 3616 9864 3614 9864 3542 9959
      3542 10000 3555 10000
TIME...MOT...LOC 2320Z 289DEG 9KT 3600 9896 3552 9990

MAHALE
Special weather statement, Jul 6, 5:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT MON JUL 6 2015

OKZ007-008-070000-
GRANT OK-KAY OK-
624 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND KAY
COUNTIES UNTIL 700 PM CDT...

AT 623 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES SOUTHEAST OF WINFIELD TO 5 MILES SOUTHEAST OF RENFROW...
MOVING SOUTHEAST AT 35 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...BLACKWELL...TONKAWA...MEDFORD...NEWKIRK...LAMONT...KAW
CITY...BRAMAN...DEER CREEK...KILDARE...RENFROW...NARDIN...CHILOCCO...
KAW LAKE...HARDY...MCCORD...BLACKWELL LAKE AND PECKHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3678 9676 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9704 3669 9705 3660 9704
      3659 9706 3659 9744 3683 9776 3700 9757
      3700 9675
TIME...MOT...LOC 2323Z 310DEG 31KT 3719 9690 3687 9759

MAHALE
Special weather statement, Jul 6, 5:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT MON JUL 6 2015

OKZ005-070030-
WOODS OK-
657 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODS COUNTY UNTIL
730 PM CDT...

AT 655 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES WEST OF WAYNOKA TO NEAR DACOMA...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WAYNOKA AND DACOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3650 9854 3650 9884 3651 9884 3651 9890
      3658 9896 3660 9896 3660 9898 3665 9902
      3668 9854
TIME...MOT...LOC 2355Z 300DEG 7KT 3659 9894 3662 9856

MAHALE
Special weather statement, Jul 6, 6:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT MON JUL 6 2015

OKZ007-008-012-013-070045-
GRANT OK-NOBLE OK-KAY OK-GARFIELD OK-
703 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...NORTHERN NOBLE...
KAY AND NORTHEASTERN GARFIELD COUNTIES UNTIL 745 PM CDT...

AT 702 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR POND CREEK TO 5 MILES SOUTH OF HARDY...MOVING SOUTHEAST AT 30
MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...BLACKWELL...TONKAWA...NEWKIRK...GARBER...BILLINGS...
LAMONT...KAW CITY...RED ROCK...MARLAND...BRAMAN...DEER CREEK...
KILDARE...RENFROW...NARDIN...CHILOCCO...KAW LAKE...SOONER LAKE...
HARDY AND MCCORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9704 3668 9706 3660 9704
      3659 9706 3658 9700 3660 9691 3658 9689
      3655 9690 3653 9699 3651 9703 3642 9703
      3630 9754 3700 9779 3700 9675
TIME...MOT...LOC 0002Z 315DEG 26KT 3667 9777 3690 9677

MAHALE
Special weather statement, Jul 6, 6:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT MON JUL 6 2015

OKZ011-015-017-070030-
BLAINE OK-MAJOR OK-DEWEY OK-
705 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE...
SOUTHEASTERN MAJOR AND EASTERN DEWEY COUNTIES UNTIL 730 PM CDT...

AT 703 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES NORTH OF LONGDALE TO 3 MILES EAST OF PUTNAM...MOVING EAST AT
30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...CANTON...RINGWOOD...LONGDALE...MENO...OAKWOOD...PUTNAM...
ISABELLA...CANTON LAKE...EAGLE CITY...SOUTHARD...HUCMAC AND
HOMESTEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3643 9811 3638 9810 3586 9859 3581 9891
      3581 9903 3626 9864
TIME...MOT...LOC 0003Z 255DEG 26KT 3621 9856 3587 9891

MAHALE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Woods

When
July 6, 6:30 PM CST to 9:30 PM CST
Where
Woods County, 0.78 mi SSW of Waynoka to 0.36 mi SSE of Waynoka
Cause
Heavy Rain
Reported by
Public
Coordinates
36.579, -98.883

Several streets in downtown were flooded.

Thunderstorm Wind, Garfield

When
July 6, 7:12 PM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.340, -97.900

No damage reported.

Flash Flood, Custer

When
July 6, 8:50 PM CST to 11:50 PM CST
Where
Custer County, 0.85 mi WSW of Clinton to 1.08 mi ESE of Clinton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.505, -98.984

Cars stalled and several roads closed due to high water in Clinton. Time is estimated.

Flash Flood, Hughes

When
July 7, 1:10 PM CST to 4:10 PM CST
Where
Hughes County, 0.31 mi SSW of Holdenville to 0.57 mi E of Holdenville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.076, -96.403

Many streets in town were flooded.

Flash Flood, Comanche

When
July 7, 5:15 PM CST to 8:15 PM CST
Where
Comanche County, 3.99 mi W of Lawton to 3.73 mi W of Lawton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.611, -98.460

Water was flowing over 53rd street and Gore blvd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590252, 590255, 590261, 590270, 590275.